An emergency room doctor with Lehigh Valley Health Network last year treated two people who nearly died from taking large quantities daily of an over-the-counter anti-diarrhea medication in an effort to get high or stave off the effects of opioid withdrawal.
The two people who overdosed on loperamide, the active ingredient in the anti-diarrhea medication sought by opioid addicts when they cannot get their drug of choice, so alarmed Dr. Kenneth Katz that he contacted a manufacturer of loperamide. He told the company its product represented “a public health hazard.”
To raise awareness on the issue, Katz also co-wrote an article last year about the two near-fatal cases for The Journal of Emergency Medicine.
Last week, the U.S. Food and Drug Administration took steps designed to limit the abuse of loperamide, the active ingredient in anti-diarrheal medications like Imodium.
In a new drug safety warning, the FDA stated the agency continues to receive reports of “serious health problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite the addition of a warning to the medicine label.”
The agency said it will work with loperamide manufacturers to limit the number of doses in a package and by using blister packs to make it more cumbersome to take large quantities of pills.
The FDA said loperamide overdoses accounted for about a dozen deaths across the nation.
The Lehigh County coroner’s office noted two deaths from loperamide overdoses, one in 2017 and 2016. There were no fatal loperamide overdoses in Northampton County, according to that county’s coroner’s office.
In earlier warnings, the FDA stated that taking higher than recommended doses of the medication could cause serious heart conditions that lead to death.
Loperamide is regarded as “a poor man’s methadone,” to help opioid withdrawal symptoms, said Katz, the LVHN doctor.
In the journal article, Katz details the two overdoses he treated without naming the patients.
“It is a case study of two patients who suffered from heart effects of excessive amounts of loperamide use. Each one nearly died,” Katz said. “It comprises the growing literature describing the obvious toxicity of excessive amounts of loperamide, undoubtedly influencing the FDA to issue its warning.”
Katz’s article described the two people who overdosed:
• A 28-year-old man with a history of depression and substance-abuse disorder came into the emergency room with shortness of breath and lightheadedness. He “ingested large amounts of loperamide daily,” and was admitted to the intensive care unit and needed an external pacemaker.
• A 39-year-old woman who also suffered from depression and admitted taking large amounts of loperamide daily. She suffered from seizure-like activity and was also admitted to the intensive care unit for treatment.
Since treating those two cases, Katz said, he has not treated any others, but that doesn’t mean loperamide isn’t still be abused.
“It could be that some are using less and figuring out how to use loperamide differently as well,” he said. “Remember, there are patients who have died before even receiving medical care, so we in the emergency room might never see them.”
He said the safety measures proposed by the FDA to curb loperamide abuse are similar to the crackdown against Sudafed, a key ingredient to produce methamphetamine.
“Both are valuable drugs that can be diverted for illicit purposes,” Gallagher said.
Katz said he was glad to hear of the FDA’s new guidelines.
“It’s a start, ultimately,” Katz said. “However, I feel loperamide should be moved behind the counter to further lessen its abuse.”